NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 23, 2017
Hi. I have a question. For about a year now, I have been having what I think are hypnopomic hallucinations. Before my mother passed away in October, people I didn`t know would "talk to me" right before I woke up. They would tell me all kinds of disturbing things. After my Mother passed away, she would be the one talking to me. Now my sister, husband, son, daughter and boss take turns with a different one each night "talking to me". They always use the same type phrases something like," I was the one who...". They may be talking along and stop for a minute until I make a suggestion for their next word. Sometimes they take that suggestion and continue on and sometimes they say that is not what they are trying to say.
I have these episodes at least 6 nights out of 7. They start about 4:00 am and go to about 6:00 am and I get up about 7:00 a.m. When someone is "talking to me" I can get up and go to the bathroom, get a drink of water, realize I am dreaming and the hallucination will just continue on non-stop. One night someone "sang" the same song to me for about 2 hours over and over (Walking in the Sunshine). I am under a lot of stress with two teenagers and have a stressful job. I once had OSA, but had UPPP surgery. My next sleep study showed no OSA, but an unusual number of nighttime awakenings. I am very sleepy during the day and could easily sleep 12 hours a day and still be sleepy. The only medications I take are Provigil and Zoloft. What do you think is my problem? Any suggestions?
Hallucinations can occur with sleep onset (hypnagogic) or at the end of sleep (hypnopompic). These hallucinations occur at the transition between wake and sleep and may include visual, auditory, or tactile components. They can be complex and terrifying at times. Your problem certainly has features of hypnopompic hallucinations, though from the information you provided it appears more complicated than a typical case.
You describe a context of these hallucinations that correlates directly with your life situations (departed mother, boss, husband...) and a recurring pattern that can be considered "stereotypical" or repetitive. Your hallucinations appear to be influenced by underlying stress. More concerning, however, is the aspect of continued hallucinations when you are awake and the interactive feature with the dream context. This raises the concern of a psychomotor feature found typically in mood disorders, such as depression. An unusual type of seizure disorder, called partial complex seizures, could also present with similar types of symptoms. Other possible causes for your symptoms include another sleep disorder, such as recurrence of your sleep apnea, narcolepsy, or REM behavior disorder, schizophrenia, or medication side effects.
It is unclear why you are on Provigil, which is a stimulant usually used to treat daytime sleepiness. If your sleep apnea has truly resolved, then you should not be expected to have severe sleepiness unless you have another intrinsic sleep disorder such as narcolepsy. Narcolepsy may explain your symptoms, though it sounds like you have not been tested for this. If narcolepsy were indeed diagnosed, then your symptoms should improve with adjustments to your current treatment. Another disorder associated with increased Rapid Eye Movement (REM) sleep and subsequent dreams is depression. You mention you are on Zoloft, which is usually used for the treatment of depression, though may sometimes be one of the treatments for narcolepsy-associated symptoms. If either depression or narcolepsy is still under-treated, then you may continue to have increased dreaming and subsequent hypnopompic hallucinations. Stress and underlying depression will give rise to increased dreaming with a context related to the life situations.
Another sleep disorder that may manifest in the same presentation you are describing is REM behavior disorder. Patients typically "act out" their dreams in REM behavior disorder. Schizophrenia is certainly associated with an interactive complex pattern of hallucination. In some instances these hallucinations are far more pronounced at the transition from sleep to wakefulness. A medication side effect, such as from Zoloft, could also be a factor in your symptoms.
Additional history from you would help to better understand the nature of your problem. The duration of these symptoms, their relation to life stressors, and other potential features of mood disorders will all be important to consider. In addition, signs or symptoms associated with some of the sleep disorders mentioned above should be sought.
I recommend a thorough evaluation with a Sleep Physician to help determine the underlying cause of your symptoms. This may include a psychiatric or neuropsychiatric consultation. However, take heart as it is likely that a cause can be found and effective treatment offered.
Rami N Khayat, MD
Clinical Associate Professor of Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University